Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Dodge City, KS

July 7, 20114 counties in Kansas

NWS Dodge City, KS issued this special weather statement at Jul 7, 2011, 12:14 AM CDT for 4 counties in Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2011, 12:14 AM CDT (05:14 UTC)
Expired
Jul 7, 2011, 1:15 AM CDT
In force
61 min
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Haskell County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2927 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WWUS83 KDDC 070514
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1214 AM CDT THU JUL 7 2011

KSZ075-076-085-086-070615-
GRANT-HASKELL-SEWARD-STEVENS-
1214 AM CDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...HASKELL...SEWARD AND
STEVENS COUNTIES...

AT 1207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF HIGH BASED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING 
FROM 7 MILES NORTHEAST OF HICKOK TO 6 MILES NORTH OF 
FETERITA...MOVING EAST AT 30 MPH.

WINDS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS AND VISIBILITIES 
WILL BE REDUCED DUE TO BLOWING DUST. 

LAT...LON 3699 10155 3738 10149 3774 10136 3773 10066
      3699 10067
TIME...MOT...LOC 0511Z 281DEG 28KT 3762 10109 3724 10143

$$

18

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 6, 3:10 PM CDT, 9 hours 4 minutes earlier.

Area forecast discussion, Jul 6, 3:10 PM CDT, 9 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT WED JUL 6 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR THUNDERSTORMS
DURING THE PERIOD.

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES HIGH PRESSURE ALOFT
EDGING SLOWLY WESTWARD ACROSS THE SOUTH PLAINS INTO THE DESERT
SOUTHWEST WHILE GENERAL WESTERLIES ARE SETTLED IN PREDOMINATELY
ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS. HOWEVER, BASED
ON THE 12Z DDC SOUNDING, FLOW ALOFT IS FAIRLY WEAK AT BEST ACROSS
THE WESTERN HIGH PLAINS. NEAR THE SURFACE, AMPLE LOW LEVEL MOISTURE IS
PRESENT ACROSS ALL OF CENTRAL AND PORTIONS OF WESTERN KANSAS WITH
H85 DEWPOINTS AROUND 12C TO 15C. SURFACE LOW PRESSURE IS ANCHORED
ACROSS THE OKLAHOMA PANHANDLE AND THE EXTREME NORTHERN TEXAS
PANHANDLE WITH AN ATTENDANT FRONTAL BOUNDARY EXTENDING EAST ACROSS
NORTHWEST AND NORTH CENTRAL OKLAHOMA.

SHORT RANGE MODELS ARE IN FAIR AGREEMENT SHOWING EMBEDDED H5 VORT
MAXES CYCLING AROUND THE DESERT SOUTHWEST HIGH ALOFT AND EJECTING
EAST OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS TONIGHT AND ON
THROUGH THE REMAINDER OF THE PERIOD SETTING THE STAGE FOR
THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF WESTERN KANSAS. AMPLE
MOISTURE WILL CONTINUE TO ADVECT WEST INTO THE AREA ALONG AND NORTH
OF THE FRONTAL BOUNDARY WITH SURFACE DEWPOINTS WELL UP INTO THE
UPPER 50S(F) AND 60S(F). AS THE H5 VORT MAXES EJECT EAST ACROSS THE
REGION THIS EVENING, PLENTY OF INSTABILITY IN THE UPPER LEVELS
COMBINED WITH INCREASED LIFT FROM THE FRONTAL BOUNDARY, NOT TO
MENTION THE EASTERLY UPSLOPE FLOW, WILL HELP INITIATE STORM
DEVELOPMENT ACROSS PORTIONS OF THE CWA, PARTICULARLY ACROSS
NORTHERN PORTIONS OF THE FORECAST AREA. WITH PW VALUES OF AROUND
1.5 INCHES AND INCREASED UPPER LEVEL INSTABILITY (CAPE VALUES IN
EXCESS OF 1000J/KG), A FEW STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THUNDERSTORMS ARE
ALSO EXPECTED TO DEVELOP JUST LEE OF THE ROCKIES IN EASTERN
COLORADO LATE THIS AFTERNOON AND EVENING AS A RESULT OF DAYTIME
HEATING AND AN EASTERLY UPSLOPE FLOW. THE STORMS ARE THEN EXPECTED
TO PROPAGATE EASTWARD INTO WESTERN KANSAS AS AN MCS DURING THE
OVERNIGHT HOURS. BY THIS TIME, THE PRIMARY THREAT WILL EVOLVE TO
PERIODS OF HEAVY RAINFALL AND DAMAGING WINDS. WILL KEEP LIKELY
POPS IN ACROSS OUR NORTHERN ZONES BUT WILL PUSH BACK THE TIMING A
BIT AS INCREASED CLOUD COVER TODAY HAS HINDERED HEATING ACROSS
MUCH OF THE AREA. WILL STAY WITH LOWER POPS SOUTH.

FOR THURSDAY AFTERNOON AND EVENING, AS H5 VORT MAXES CONTINUE TO
CIRCULATE THE UPPER LEVEL HIGH IN THE DESERT SOUTHWEST AND EJECT
INTO THE WESTERN HIGH PLAINS, THUNDERSTORMS ARE AGAIN LIKELY TO
DEVELOP JUST LEE OF THE ROCKIES AND ALONG AND JUST NORTH OF THE
FRONTAL BOUNDARY WHICH IS PROGGED TO SINK JUST SOUTH INTO OKLAHOMA
AND THE TEXAS PANHANDLE BY THURSDAY AFTERNOON. THE PLACEMENT OF
THE FRONTAL BOUNDARY IS STILL UNCERTAIN AND MAY BE DEPENDENT UPON
THE RESULTS OF TONIGHT'S CONVECTION. STILL, THE BEST CHANCE FOR
THUNDERSTORMS LATE THURSDAY WILL BE ACROSS OUR SOUTH NEAR THE
OKLAHOMA BORDER AND ALSO UP ALONG NEAR THE COLORADO BORDER WITH
STORMS IN EASTERN COLORADO POSSIBLY DRIFTING INTO FAR WESTERN KANSAS
LATE IN THE EVENING. WILL RETAIN PRIMARILY SLIGHT POPS HERE FOR THIS
REASON. SOMEWHAT DRIER CONDITIONS ARE EXPECTED ACROSS WESTERN KANSAS
FRIDAY AS SURFACE HIGH PRESSURE ACROSS THE NORTHERN PLAINS AND UPPER
MIDWEST BEGINS TO INFLUENCE THE REGION.

TEMPERATURES ARE EXPECTED TO BE NEAR TO POSSIBLY JUST BELOW
SEASONAL THURSDAY AS THE FRONTAL BOUNDARY JUST ACROSS OUR AREA SINKS
SOUTH INTO OKLAHOMA AND THE TEXAS PANHANDLE ALLOWING GENERALLY
COOLER AIR TO FILTER SOUTH INTO WESTERN KANSAS. THE NAM AND GFS SHOW
H85 TEMPERATURES RANGING FROM AROUND 20C NORTH TO THE MID 20S(C)
SOUTH. MODEL SOUNDINGS INDICATE DRY LAPSE RATES BELOW H85 BY MID TO
LATE AFTERNOON SO EXPECT HIGHS IN THE 80S(F) NORTH TO POSSIBLY THE
LOW 90S(F) SOUTH. SLIGHTLY WARMER TEMPERATURES ARE FORECAST FRIDAY
AS SURFACE HIGH PRESSURE TO OUR NORTHEAST AND DEEPENING SURFACE LOW
PRESSURE JUST TO OUR SOUTHWEST WILL HELP INFLUENCE MORE OF A
SOUTHEASTERLY FLOW ACROSS WESTERN KANSAS. LOOK FOR MORE WIDESPREAD
90S(F) TO RETURN TO THE FORECAST AREA BY FRIDAY AFTERNOON.

DAYS 3-7...

MODELS HAVE CONTINUED THE TREND OF COMING IN DRIER THROUGH THE
EXTENDED PERIOD. AS A RESULT OF THIS INCREASING TREND, I HAVE GHOST
POPS IN ALL THE POP GRIDS THROUGHOUT MY PERIOD WHICH BEGINS 00Z
SATURDAY. UPPER LEVEL FLOW IS EXPECTED TO REMAIN WESTERLY TO
SOUTHWESTERLY THIS WEEKEND AND MORE SOUTHWESTERLY NEXT WEEK AS AN
UPPER LEVEL TROUGH ACROSS THE PACIFIC NORTHWEST DEEPENS. AN UPPER
LEVEL RIDGE WILL PLANT ITSELF ACROSS OKLAHOMA AND KANSAS WHICH WILL
EFFECTIVELY SQUASH THUNDERSTORM CHANCES, PARTICULARLY EAST.
CONVECTION IS EXPECTED TO FIRE ACROSS THE HIGHER TERRAIN OF COLORADO
ALONG THE SO CALLED 'RING OF FIRE' HOWEVER, IT LOOKS LIKE SW KANSAS
WILL JUST BE OUT OF REACH AND TO THE SOUTHEAST OF THE MID LEVEL
RIDGE EDGE. 850 HPA TEMPERATURES WILL HOVER AROUND 30 DEG C WHICH
WILL SUPPORT SURFACE TEMPERATURES OF AROUND 100 DEG F. THE ECMWF HAS
A MID LEVEL PERTURBATION WITH A SUBTROPICAL LOW HEADING NORTH FROM
TEXAS. AS A RESULT, THE MODEL SPINS UP A SURFACE LOW ACROSS
SOUTHEASTERN COLORADO. THIS COULD RESULT IN THE FORMATION OF A FRONT
OR SLIGHTLY COOLER TEMPERATURES ARE POSSIBLE TUESDAY/WEDNESDAY OF
NEXT WEEK. THIS IS SHORT LIVED AS DOWNSLOPE WINDS FORM AGAIN BY THE
END OF NEXT WEEK. WE'RE GOING TO HAVE TO WATCH FOR A SYNOPTIC
PATTERN CHANGE TOWARDS THE MIDDLE PORTION OF JULY. THE ECMWF AND
ECMWF ENSEMBLES WANT TO DIG AN UPPER LEVEL TROUGH ACROSS THE PACIFIC
NORTHWEST WHICH WOULD FAVOR STRONGER SOUTHWESTERLY PATTERN ALOFT
ACROSS KANSAS. THIS TYPE OF FLOW PATTERN COULD SET UP SHOP FOR MORE
DOWNSLOPING VIA SOUTHWESTERLY WINDS THROUGH THE LOW LEVELS. RAW EC
MODEL OUTPUT WOULD SUGGEST SURFACE HIGHS AROUND 104-108F FOR
SOUTHWEST KANSAS AROUND JULY 14TH/15TH WHICH IS POSSIBLE GIVEN THE
30+ DEG C 850 TEMPERATURES AND FORECAST EC SOUNDINGS SHOWING A WELL
MIXED COLUMN. NOT READY TO COMMIT TO SUCH A SOLUTION GIVEN LARGE
UNCERTAINTIES BUT WEEK TWO IS LOOKING HOT. BIG SHOCK. HAVE INCREASED
TEMPERATURES BUT ARE STILL WITH COORDINATION AS A RESULT.

&&

.AVIATION...

VFR CIGS EXPECTED THROUGH THIS AFTERNOON WITH A MODERATE
SOUTHEASTERLY WIND (10-15 KNOTS). A MESOSCALE CONVECTIVE COMPLEX
WILL MOVE ACROSS THE INTERSTATE 70 CORRIDOR TOWARDS MIDNIGHT
TONIGHT. FIRST IMPACTED WILL BE HAYS, THEN GARDEN CITY, AND FINALLY
DODGE CITY THROUGH THE OVERNIGHT HOURS. THE MCS SHOULD CLEAR THE
AREA BY EARLY MORNING. LOCAL AREAS OF MVFR TO IFR ARE POSSIBLE IN
AND NEAR THUNDERSTORMS ALONG WITH GUSTY OUTFLOW WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  88  67  92 /  50  20  20   0
GCK  65  87  65  92 /  50  20  20   0
EHA  67  87  67  96 /  30  20  30   0
LBL  67  89  67  96 /  30  20  30   0
HYS  65  85  65  90 /  70  40  10   0
P28  70  90  70  95 /  60  30  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/36/36
Hazardous weather outlook, Jul 6, 5:25 AM CDT, 18 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
525 AM CDT WED JUL 6 2011

KSZ030-031-043>046-061>066-074>081-084>090-071030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
525 AM CDT WED JUL 6 2011 /425 AM MDT WED JUL 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON ALONG A REMNANT OUTFLOW BOUNDARY FROM AN EARLY MORNING
THUNDERSTORM CLUSTER OVER CENTRAL KANSAS. STORMS WILL MOST LIKELY
FIRST DEVELOP IN A CORRIDOR FROM NEAR SCOTT CITY TO NESS CITY TO
SAINT JOHN AFTER 4 PM CDT. THUNDERSTORM ACTIVITY WILL INCREASE IN
COVERAGE ALONG AND NORTH OF THE ARKANSAS RIVER DURING THE EVENING
HOURS WITH THUNDERSTORMS ALSO DEVELOPING OVER EASTERN COLORADO AND
MOVING INTO FAR WESTERN KANSAS IN MOIST UPSLOPE FLOW. ADEQUATE
DEEP LAYER WIND SHEAR AND AVAILABLE MOISTURE AND INSTABILITY WILL
SUPPORT SEVERE STORMS CAPABLE OF LARGE HAIL UP TO GOLFBALL SIZE
AND WIND GUSTS GREATER THAN 60 MPH IN THE STRONGEST STORMS. DURING
THE LATE EVENING AND OVERNIGHT HOURS...THE THREAT WILL TRANSITION
TO HEAVY RAINFALL AND PERHAPS SOME LOCALIZED AREAL FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LIKELY REDEVELOP LATE IN THE DAY THURSDAY ALONG
THE KANSAS-OKLAHOMA BORDER AND ALSO ACROSS EASTERN COLORADO.
STORMS THAT DEVELOP OVER EASTERN COLORADO WILL LIKELY MOVE EAST
INTO FAR WEST-CENTRAL OR SOUTHWEST KANSAS DURING THE MID TO LATE
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 4 PM CDT ACROSS MOST OF
THE AREA ESPECIALLY NORTH OF THE ARKANSAS RIVER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jul 6, 10:56 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
956 PM MDT WED JUL 6 2011

KSZ061-070445-
HAMILTON-
956 PM MDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY...

AT 953 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF HOLLY...OR 9 MILES NORTHWEST OF
COOLIDGE...MOVING NORTHEAST AT 30 MPH.

WINDS AROUND 55 MPH ARE POSSIBLE WITH AN OUTFLOW BOUNDARY FROM THIS
STORM AS IT CROSSES NORTHWESTERN HAMILTON COUNTY.

LAT...LON 3821 10205 3826 10205 3827 10204 3827 10197
      3827 10159 3826 10159 3793 10204 3793 10205
      3816 10206
TIME...MOT...LOC 0356Z 236DEG 28KT 3817 10206

18
Special weather statement, Jul 7, 12:14 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1214 AM CDT THU JUL 7 2011

KSZ075-076-085-086-070615-
GRANT-HASKELL-SEWARD-STEVENS-
1214 AM CDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...HASKELL...SEWARD AND
STEVENS COUNTIES...

AT 1207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF HIGH BASED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING
FROM 7 MILES NORTHEAST OF HICKOK TO 6 MILES NORTH OF
FETERITA...MOVING EAST AT 30 MPH.

WINDS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS AND VISIBILITIES
WILL BE REDUCED DUE TO BLOWING DUST.

LAT...LON 3699 10155 3738 10149 3774 10136 3773 10066
      3699 10067
TIME...MOT...LOC 0511Z 281DEG 28KT 3762 10109 3724 10143

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 10:56 PM CDTSpecial Weather StatementDDCHamilton49 min
Jul 7, 12:38 AM CDTSpecial Weather StatementDDCScott67 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.